Alert archive / Maine / Flash Flood Warnings in 2012
Flash Flood Warning 1, NWS Caribou, ME
NWS Caribou, ME issued this flash flood warning at Jun 23, 2012, 5:22 PM EDT for Piscataquis County, Maine. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 23, 2012, 5:22 PM EDT (21:22 UTC)
- Expired
- Jun 23, 2012, 11:15 PM EDT
- In force
- 6 hr
- Issued by
- NWS Caribou, ME
- Area
- Storm-based polygon
- Flood severity
- None
County Piscataquis County, ME
The radar
The Caribou radar (KCBW), 148 km from the middle of the area, began a volume at 21:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Caribou, ME (KCAR), launched 12:00Z, 9.4 hours before the alert went out and 183 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 91 J/kg
- Mixed-layer CIN
- -64 J/kg
- Mixed-layer LCL
- 456 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 4 m²/s²
- 0-3 km storm-relative helicity
- 34 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
831
WGUS51 KCAR 232122
FFWCAR
MEC021-240015-
/O.NEW.KCAR.FF.W.0001.120623T2122Z-120624T0015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE CARIBOU ME
522 PM EDT SAT JUN 23 2012
THE NATIONAL WEATHER SERVICE IN CARIBOU MAINE HAS ISSUED A
* FLASH FLOOD WARNING FOR...
WEST CENTRAL PISCATAQUIS COUNTY IN NORTH CENTRAL MAINE...
THIS INCLUDES THE CITY OF GREENVILLE...
* UNTIL 815 PM EDT
* AT 510 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
FLASH FLOODING FROM THUNDERSTORMS OVER THE WARNED AREA. DOPPLER
RADAR ESTIMATES INDICATE RAINFALL RATES OF 2 TO 2.5 INCHES AN
HOUR ARE OCCURRING OVER THE WARNED AREA. THESE RATES COULD
PERSIST IN SPOTS FOR THE NEXT SEVERAL HOURS. THE HEAVIEST RAINS
ARE CURRENTLY LOCATED IN THE VICINITY OF MOOSEHEAD LAKE.
* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO LOBSTER
LAKE
PRECAUTIONARY/PREPAREDNESS ACTIONS...
CAMPERS AND HIKERS SHOULD AVOID LOW LYING AREAS ALONG BROOKS...
STREAMS...AND RIVERS. WATER CAN RISE QUICKLY AND CATCH YOU OFF-GUARD.
AVOID WATER CROSSINGS AND SEEK HIGHER GROUND IMMEDIATELY!
A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND BROOKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.
&&
LAT...LON 4555 6974 4562 6968 4565 6968 4567 6971
4587 6970 4586 6968 4586 6965 4596 6967
4584 6938 4544 6923 4543 6972 4549 6975
$$
DUDA3 follow-up statements
616
WGUS71 KCAR 232309
FFSCAR
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE CARIBOU ME
709 PM EDT SAT JUN 23 2012
MEC021-240015-
/O.CON.KCAR.FF.W.0001.000000T0000Z-120624T0015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
PISCATAQUIS ME-
709 PM EDT SAT JUN 23 2012
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 815 PM EDT FOR WEST
CENTRAL PISCATAQUIS COUNTY...
AT 705 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE SHOWERS AND THUNDERSTORMS PRODUCING FLASH FLOODING OVER
PORTIONS OF THE WARNED AREA. DOPPLER RADAR ESTIMATES INDICATE THAT 2
TO 4 INCHES OF RAIN HAS FALLEN ACROSS PORTIONS OF THE WARNED AREA
DURING THE LAST SEVERAL HOURS.
LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO LOBSTER LAKE
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FLOODING IS OCCURRING OR IS IMMINENT. IT IS IMPORTANT TO KNOW WHERE
YOU ARE RELATIVE TO STREAMS...RIVERS...OR BROOKS WHICH CAN BECOME
KILLERS IN HEAVY RAINS. CAMPERS AND HIKERS SHOULD AVOID STREAMS OR
BROOKS.
&&
LAT...LON 4555 6974 4562 6968 4565 6968 4567 6971
4587 6970 4586 6968 4586 6965 4596 6967
4584 6938 4544 6923 4543 6972 4549 6975
$$
DUDA147
WGUS51 KCAR 232346
FFWCAR
MEC021-240315-
/O.EXT.KCAR.FF.W.0001.000000T0000Z-120624T0315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE CARIBOU ME
746 PM EDT SAT JUN 23 2012
THE NATIONAL WEATHER SERVICE IN CARIBOU MAINE HAS EXTENDED THE
* FLASH FLOOD WARNING FOR...
WEST CENTRAL PISCATAQUIS COUNTY IN NORTH CENTRAL MAINE...
THIS INCLUDES THE CITY OF GREENVILLE...
* UNTIL 1115 PM EDT
* AT 737 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED
TO INDICATE FLASH FLOODING FROM A THUNDERSTORM OVER THE WARNED
AREA. DOPPLER RADAR ESTIMATES INDICATE THAT 2 TO 4 INCHES
OF RAINFALL HAS OCCURRED ACROSS THE WARNING AREA. RAIN WILL
CONTINUE ACROSS THE WARNED AREA INTO TONIGHT...THEREFORE THE FLASH
FLOOD WARNING HAS BEEN EXTENDED.
* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO LOBSTER
LAKE AND MOOSEHEAD LAKE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
CAMPERS AND HIKERS SHOULD AVOID LOW LYING AREAS ALONG BROOKS...
STREAMS...AND RIVERS. WATER CAN RISE QUICKLY AND CATCH YOU OFF-GUARD.
AVOID WATER CROSSINGS AND SEEK HIGHER GROUND IMMEDIATELY!
A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND BROOKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.
&&
LAT...LON 4555 6974 4562 6968 4565 6968 4567 6971
4587 6970 4586 6968 4586 6965 4596 6967
4584 6938 4544 6923 4543 6972 4549 6975
$$
DUDA506
WGUS71 KCAR 240317
FFSCAR
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE CARIBOU ME
1117 PM EDT SAT JUN 23 2012
MEC021-240326-
/O.EXP.KCAR.FF.W.0001.000000T0000Z-120624T0315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
PISCATAQUIS ME-
1117 PM EDT SAT JUN 23 2012
...THE FLASH FLOOD WARNING HAS EXPIRED FOR WEST CENTRAL PISCATAQUIS
COUNTY...
HEAVY RAIN HAS MOVED EAST OF THE WARNED AREA.
LAT...LON 4555 6974 4562 6968 4565 6968 4567 6971
4587 6970 4586 6968 4586 6965 4596 6967
4584 6938 4544 6923 4543 6972 4549 6975
$$What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Caribou, ME wrote its last area forecast discussion before this flash flood warning went out at Jun 23, 3:20 PM EDT, 2 hours 2 minutes earlier.
Area forecast discussion, Jun 23, 3:20 PM EDT, 2 hours 2 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CARIBOU ME 320 PM EDT SAT JUN 23 2012 .SYNOPSIS... LOW PRESSURE WILL LIFT NORTHEAST ALONG THE COAST THIS EVENING AND THEN INTO THE MARITIMES TONIGHT. A WEAK RIDGE OF HIGH PRESSURE WILL BUILD TOWARD THE REGION SUNDAY AND INTO SUNDAY NIGHT. A LARGE AND SLOW MOVING LOW PRESSURE SYSTEM WILL MOVE INTO THE REGION LATER MONDAY AND KEEP THE WEATHER PATTERN DAMP AND UNSETTLED FOR MUCH OF THE UPCOMING WEEK. && .NEAR TERM /THROUGH SUNDAY/... A WEAK AREA OF LOW PRESSURE ALONG THE MID COAST OF MAINE WILL TRACK NORTHEAST TONIGHT WHILE AN UPPER LEVEL TROUGH CROSSES THE REGION. EXPECT SHOWERS AND SCATTERED THUNDERSTORMS TO CONTINUE INTO THIS EVENING BEFORE GRADUALLY DIMINISHING LATER TONIGHT AS THE UPPER LEVEL TROUGH MOVE EAST. PATCHY FOG WILL DEVELOP ONCE AGAIN TONIGHT WITH ABUNDANT LOW LEVEL MOISTURE REMAINING IN PLACE. LOW TEMPERATURES TONIGHT WILL GENERALLY BE AROUND 60 DEGREES IN MOST LOCATIONS. WEAK LOW PRESSURE WILL SLOWLY MOVE ACROSS THE MARITIMES SUNDAY AS THE UPPER LEVEL TROUGH MOVES EAST. SOME LINGERING SHOWERS ARE STILL POSSIBLE THROUGH EARLY SUNDAY MORNING BUT SOME IMPROVEMENT IS EXPECTED BY SUNDAY AFTERNOON AS A WEAK MID LEVEL RIDGE BUILDS ACROSS WITH AT LEAST SOME PARTIAL SUNSHINE EXPECTED. HIGH TEMPERATURES ARE EXPECTED TO RANGE FROM THE UPPER 60S TO THE MID 70S ACROSS THE REGION. && .SHORT TERM /SUNDAY NIGHT THROUGH TUESDAY/... A BRIEF PERIOD OF DRY WEATHER WILL MOVE IN FOR SUNDAY NIGHT UNDER PARTLY CLOUDY SKIES WITH LOWS IN THE 55 TO 60 RANGE. RAIN AND SHOWERS IN ASSOCIATION WITH A VIGOROUS UPPER LEVEL LOW WILL MOVE INTO THE REGION FROM WEST TO EAST THROUGH THE DAY ON MONDAY. ENOUGH DAYTIME HEATING SHOULD TAKE PLACE OVER NORTHERN PARTS OF THE FORECAST AREA TO ALLOW FOR THE CHANCE OF SOME THUNDERSTORMS AS WELL. VERY UNSETTLED CONDITIONS WITH RAIN AND SHOWERS, HEAVY AT TIMES, WILL CONTINUE ACROSS THE REGION FOR MONDAY NIGHT INTO TUESDAY AS THE LOW REMAINS STALLED OVER THE AREA AND A RICH STREAM OF MOISTURE IS DRAWN IN OFF THE ATLANTIC. SOME IMPROVEMENT IS POSSIBLE ACROSS SOUTHERN AND WESTERN SECTIONS OF THE CWA BY LATER TUESDAY AS THE HEAVIEST AND STEADIEST OF THE PRECIPITATION WILL TEND TO BECOME CONFINED TO CENTRAL AND NORTHERN AREAS. WHILE IT IS STILL A COUPLE DAYS OUT AND MODELS HAVE YET TO RESOLVE THE FINER DETAILS OF THIS SYSTEM EARLY INDICATIONS ARE THAT TWO DAY RAINFALL AMOUNTS COULD BE 1 TO 2 INCHES, POSSIBLY HIGHER. TEMPERATURES FOR MONDAY AND TUESDAY WILL BE ON THE COOL SIDE DUE TO THE CLOUD COVER AND RAIN..RUNNING SEVERAL DEGREES BELOW LATE JUNE AVERAGES. && .LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/... STRONG UPPER LEVEL AND SURFACE LOW OVER THE STATE AT THE BEGINNING OF THIS PERIOD. EXPECT THE UPPER LOW TO REMAIN OVER THE REGION INTO THURSDAY AS THE SURFACE LOW WEAKENS. UPPER LOW WEAKENS AND MOVES OFF TO THE NORTHEAST THURSDAY NIGHT...HOWEVER ANOTHER UPPER LOW APPROACHES FROM THE NORTHWEST FRIDAY. EXPECT BOTH OF THESE SYSTEM TO RESULT IN UNSETTLED CONDITIONS THROUGH THE EXTENDED PERIOD. WILL INITIALIZE ALL GRIDS WITH GMOS. HAVE MADE SOME MINOR ADJUSTMENTS TO POP AND SKY GRIDS. && .AVIATION /19Z SATURDAY THROUGH THURSDAY/... NEAR TERM: EXPECT CONDITIONS TO VARY BETWEEN VFR/MVFR THE REST OF THIS AFTERNOON AND EARLY EVENING AND THEN TO IFR LATER TONIGHT IN PATCH FOG. IFR/MVFR IS EXPECTED THROUGH EARLY SUNDAY MORNING WITH CONDITIONS RETURNING TO VFR BY SUNDAY AFTERNOON. SHORT TERM: SOME FOG WILL BE POSSIBLE SUNDAY NIGHT AND MAY RESULT IN A PERIOD OF MVFR/IFR CONDITIONS. RAIN AND SHOWERS WILL MOVE INTO THE REGION FROM WEST TO EAST THROUGH THE DAY MONDAY WITH ALL TERMINAL EXPECTED TO BE DOWN TO IFR CONDITIONS BY MONDAY NIGHT. PREDOMINATELY MVFR/IFR CONDITIONS LOOK TO CONTINUE THROUGH TUESDAY AS THE LOW LINGERS. EXPECT MVFR CONDITIONS TUESDAY NIGHT THROUGH THURSDAY. && .MARINE... NEAR TERM: WIND/SEAS SHOULD REMAIN BELOW SCA LEVELS THROUGH SUNDAY. PATCHY FOG WILL REDUCE VISIBILITY TO 1 TO 3 NM TONIGHT THROUGH EARLY SUNDAY. SHORT TERM: SEAS ARE EXPECTED TO RISE LATER MONDAY INTO TUESDAY AS SE WINDS INCREASE. SEAS COULD REACH 6 TO 7 FEET AND A FEW WIND GUSTS COULD APPROACH 25 KTS. THUS AN SCA REMAINS A STRONG POSSIBILITY FOR THIS TIME FRAME. FOG IS ALSO EXPECTED TO RETURN MONDAY NIGHT INTO TUESDAY. && .CAR WATCHES/WARNINGS/ADVISORIES... ME...NONE. MARINE...NONE. && NEAR TERM...DUDA SHORT TERM...FITZSIMMONS LONG TERM...MIGNONE AVIATION...DUDA MARINE...DUDA/FITZSIMMONS
Hazardous weather outlook, Jun 23, 3:23 AM EDT, 13 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CARIBOU ME 323 AM EDT SAT JUN 23 2012 MEZ001>006-010-011-015>017-029>032-240730- NORTHWEST AROOSTOOK-NORTHEAST AROOSTOOK-NORTHERN SOMERSET- NORTHERN PISCATAQUIS-NORTHERN PENOBSCOT-SOUTHEAST AROOSTOOK- CENTRAL PISCATAQUIS-CENTRAL PENOBSCOT-SOUTHERN PENOBSCOT- INTERIOR HANCOCK-CENTRAL WASHINGTON-COASTAL HANCOCK- COASTAL WASHINGTON-SOUTHERN PISCATAQUIS-NORTHERN WASHINGTON- 323 AM EDT SAT JUN 23 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL MAINE...NORTH CENTRAL MAINE...NORTHERN MAINE...SOUTHEAST MAINE AND WEST CENTRAL MAINE. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. ANZ050>052-240730- COASTAL WATERS FROM EASTPORT ME TO SCHOODIC POINT ME OUT 25 NM- COASTAL WATERS FROM SCHOODIC POINT ME TO STONINGTON ME OUT 25 NM- INTRACOASTAL WATERS FROM SCHOODIC POINT ME TO STONINGTON ME- 323 AM EDT SAT JUN 23 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Jun 23, 4:45 PM EDT, 37 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CARIBOU ME 445 PM EDT SAT JUN 23 2012 MEZ004-010-031-232245- NORTHERN PISCATAQUIS-CENTRAL PISCATAQUIS-SOUTHERN PISCATAQUIS- INCLUDING THE CITIES OF...BAXTER ST PARK...CHAMBERLAIN LAKE... CHURCHILL DAM...MOUNT KATAHDIN...GREENVILLE...MONSON... BLANCHARD...DOVER-FOXCROFT...MILO...GUILFORD 445 PM EDT SAT JUN 23 2012 ...SHOWERS AND THUNDERSTORM PRODUCING LOCALLY HEAVY RAINFALL WILL AFFECT THE REGION THE REST OF THE AFTERNOON... AT 445 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS INDICATING AN AREA OF SHOWERS EMBEDDED THUNDERSTORMS MOVING INTO PISCATAQUIS COUNTY. THESE SHOWERS AND THUNDERSTORMS WILL CONTINUE TO MOVE EAST ACROSS PISCATAQUIS COUNTY THROUGH THE REMAINDER OF THE AFTERNOON AND EARLY EVENING. LOCALLY HEAVY RAINFALL...WIND GUSTS UP TO 40 MPH...AND SMALL HAIL IS POSSIBLE WITH THIS ACTIVITY. THE SHOWERS AND THUNDERSTORMS WILL AFFECT THE MOOSEHEAD LAKE AND BAXTER STATE PARK REGIONS THROUGH 630 PM. IF THREATENING WEATHER APPROACHES SEEK SHELTER IMMEDIATELY DUDA
The office that day
Everything else NWS Caribou, ME issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 23, 1:00 PM EDT | Areal Flood Advisory | CAR | Piscataquis | 3 hr |
| Jun 23, 6:27 PM EDT | Flash Flood Warning | CAR | Piscataquis | 11 hr |
| Jun 23, 6:47 PM EDT | Flash Flood Warning | CAR | Penobscot | 3 hr |
Nearby
Flash Flood Warnings in Maine, 2012Every flash flood warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.